CI²MA - Publicaciones | Prepublicaciones


Pre-Publicación 2009-18

Raimund Bürger, Kenneth H. KARLSEN, Hector Torres, John D. Towers:

Second-order schemes for conservation laws with discontinuous flux modelling clarifier-thickener units

Abstract:

Continuously operated clarifier-thickener units can be modeled by a non-linear, scalar conservation law with a flux that involves two parameters that depend discontinuously on the space variable. This paper presents two numerical schemes for the solution of this equation that have formal second-order accuracy in both the time and space variable. One of the schemes is a standard total variation diminishing (TVD) method, while the other scheme, the so-called flux-TVD (FTVD) scheme, is based on the property that due to the presence of the discontinuous parameters, the flux of the solution (rather than the solution itself) has the TVD property. The FTVD property is enforced by a new nonlocal limiter algorithm. We prove that the FTVD scheme converges to a BV_t solution of the conservation law with discontinuous flux. Numerical examples for both resulting schemes are presented. They produce comparable numerical errors, while the FTVD scheme is supported by convergence analysis. The accuracy of both schemes is superior to that of an available monotone first-order scheme. In the clarifier-thickener application there is interest in modelling sediment compressibility by an additional strongly degenerate diffusion term. Second-order schemes for this extended equation are obtained by combining either the TVD or the FTVD scheme with a Crank-Nicolson discretization of the degenerate diffusion term in a Strang-type operator splitting procedure. Numerical examples illustrate the resulting schemes.

Descargar en formato PDF PDF

Esta prepublicacion dio origen a la(s) siguiente(s) publicación(es) definitiva(s):

Raimund BüRGER, Kenneth H. KARLSEN, Hector TORRES, John D. TOWERS: Second-order schemes for conservation laws with discontinuous flux modelling clarifier-thickener units. Numerische Mathematik, vol. 116, 4, pp. 579-617, (2010)